Report of a Case A 76-year-old man with malignant fibrous histiocytoma was admitted for failure to thrive following 2 courses of chemotherapy. On hospital day 2, treatment with vancomycin was started for Staphylococcus bacteremia. In light of an elevated creatinine level and a vancomycin trough level of 63.3 μg/mL (normal, 5-10 μg/mL), the vancomycin was not administered on hospital day 10. Nine days later, the patient developed painful blistering on his palms bilaterally (vancomycin trough level, 22.6 μg/mL). Dermatologic examination revealed tense bullous lesions on an erythematous base, some hemorrhagic, involving the palms bilaterally (Figure 1). No other areas were affected. Figure 1. View LargeDownload Figure 1. Initial appearance of the lesions as tense bullae on an erythematous base involving the palmar surfaces bilaterally. A punch biopsy specimen showed a subepidermal vesicular dermatitis with neutrophils. Direct immunofluorescence revealed strong linear deposition of IgA and C3 along the basement membrane (Figure 2). Figure 2. View LargeDownload Figure 2. Direct immunofluorescence shows strong linear staining of the basement membrane along the dermoepidermal junction with IgA (original magnification ×20). The patient's renal failure prevented rapid drug clearance. Treatment included hemodialysis and topical clobetasol propionate. Systemic immunosuppressive agents could not be used because of ongoing effects of chemotherapy. The bullous lesions had nearly resolved by discharge (23 days after development), with complete clearance during outpatient dialysis. Comment Owing to an increasing creatinine level, a vancomycin trough level was evaluated in our patient and found to be supratherapeutic. In addition to renal failure, he developed a tense bullous eruption only on the bilateral palms. In cases reported to date, the vancomycin trough levels have all been within the therapeutic range.1,2 Vancomycin-induced linear IgA bullous dermatosis (VILABD) has been reported after a single dose of the drug as well as with multiple doses but with levels in the therapeutic range. In these cases, the extent of the eruption and the course of the disease have not been shown to correlate with the number of doses given or with the dose administered.3 To our knowledge, our case is the first documented to develop at supratherapeutic vancomycin levels. Despite this, the bullous eruption remained localized to the palms. The fact that this disorder has now been shown to develop in both the extreme settings of a single drug dose or multiple therapeutic doses as well as at supratherapeutic levels with lesional distribution remaining random supports the notion that disease development and lesional extent and severity are not dose dependent. The lesions of VILABD are usually widespread, with a predilection for the trunk and extremities, and have a nonspecific heterogeneous clinical appearance, mimicking erythema multiforme, toxic epidermal necrolysis, dermatitis herpetiformis, bullous pemphigoid, and urticaria.2-5 While lesions can develop in a variety of anatomic locations, a consistent feature is their simultaneous distribution in multiple sites. Our case is unusual in that the lesions were confined to the palms and did not appear at any other site during the disease course; it therefore represents a new and noteworthy presentation of VILABD. To our knowledge, the present case of VILABD is the first to occur at supratherapeutic vancomycin levels and remain confined to the palms. Expanding the clinical scenario and presentation of VILABD may assist in faster recognition of the condition and withdrawal of the offending drug. Back to top Article Information Correspondence: Dr Walsh, Cutaneous Pathology, WCP Laboratories Inc, 2326 Millpark Dr, St Louis, MO 63043 (firstname.lastname@example.org). Financial Disclosure: None reported. References 1. Nousari HCKimyai-Asadi ACaeiro JPAnhalt GJ Clinical, dermographic, and immunohistologic features of vancomycin-induced linear IgA bullous disease of the skin: report of 2 cases and review of the literature. Medicine (Baltimore) 1999;78 (1) 1- 8PubMedGoogle ScholarCrossref 2. Neughebauer BINegron GPelton SPlunkett RWBeutner EHMagnussen R Bullous skin disease: an unusual allergic reaction to vancomycin. Am J Med Sci 2002;323 (5) 273- 278PubMedGoogle ScholarCrossref 3. Navi DMichael DJFazel N Drug-induced linear IgA bullous dermatosis. Dermatol Online J 2006;12 (5) 12PubMedGoogle Scholar 4. Armstrong AWFazeli AYeh SWMackool BTLui V Vancomycin-induced linear IgG disease manifesting as bullous erythema multiforme. J Cutan Pathol 2004;31 (5) 393- 397PubMedGoogle ScholarCrossref 5. Dellavalle RPBurch JMTayal SGolitz LEFitzpatrick JEWalsh P Vancomycin-associated linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. J Am Acad Dermatol 2003;48 (5) (suppl)S56- S57PubMedGoogle ScholarCrossref
Archives of Dermatology – American Medical Association
Published: May 1, 2009
Keywords: vancomycin,linear iga dermatosis
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera